Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 21, 2017, 4:19 PM CDT for Clay County, Platte County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 4:19 PM CDT (21:19 UTC)
- Expired
- Aug 21, 2017, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:21 PM CDT | HAIL 1 | Riverside, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544
WUUS53 KEAX 212119
SVREAX
MOC047-165-212145-
/O.NEW.KEAX.SV.W.0186.170821T2119Z-170821T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
419 PM CDT MON AUG 21 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
* Until 445 PM CDT
* At 419 PM CDT, a severe thunderstorm was located over Houston Lake,
or over Riverside, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Kearney, Parkville,
North Kansas City, Riverside, Claycomo, Pleasant Valley, Lake
Waukomis, Glenaire, Avondale, Platte Woods, Oakview, Northmoor,
Missouri City, Houston Lake, River Bend and Mosby.
This includes the following highways...
Interstate 35 in Missouri between mile markers 5 and 24.
Interstate 29 between mile markers 0 and 8.
Interstate 635 between mile markers 9 and 12.
Interstate 435 between mile markers 39 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3943 9452 3927 9421 3919 9439 3920 9440
3915 9449 3915 9454 3912 9456 3913 9459
3916 9460 3915 9465 3918 9467 3918 9471
TIME...MOT...LOC 2119Z 234DEG 17KT 3919 9461
HAIL...1.00IN
WIND...60MPH
$$
CDB2 follow-up statements
182
WWUS53 KEAX 212129
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
429 PM CDT MON AUG 21 2017
MOC165-212138-
/O.CAN.KEAX.SV.W.0186.000000T0000Z-170821T2145Z/
Platte MO-
429 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3943 9452 3927 9421 3919 9439 3920 9440
3915 9449 3916 9456 3919 9460 3926 9460
TIME...MOT...LOC 2128Z 234DEG 17KT 3922 9456
$$
MOC047-212145-
/O.CON.KEAX.SV.W.0186.000000T0000Z-170821T2145Z/
Clay MO-
429 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL CLAY COUNTY...
At 428 PM CDT, a severe thunderstorm was located over Oakview, or
over Gladstone, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Kearney, Claycomo,
Pleasant Valley, Glenaire, Avondale, Oakview, Missouri City, River
Bend, Mosby, Oakwood Park, Oakwood, Birmingham, Oaks, Prathersville
and Randolph.
This includes the following highways...
Interstate 35 in Missouri between mile markers 8 and 24.
Interstate 29 between mile markers 0 and 2.
Interstate 435 between mile markers 41 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3943 9452 3927 9421 3919 9439 3920 9440
3915 9449 3916 9456 3919 9460 3926 9460
TIME...MOT...LOC 2128Z 234DEG 17KT 3922 9456
HAIL...1.00IN
WIND...60MPH
$$
CDB826
WWUS53 KEAX 212136
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT MON AUG 21 2017
MOC047-212146-
/O.EXP.KEAX.SV.W.0186.000000T0000Z-170821T2145Z/
Clay MO-
436 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY WILL
EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3943 9452 3927 9421 3919 9439 3920 9440
3915 9449 3916 9456 3919 9460 3926 9460
TIME...MOT...LOC 2136Z 234DEG 17KT 3924 9452
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:39 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 21, 3:39 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
339 PM CDT Mon Aug 21 2017
.Discussion...
Issued at 340 PM CDT MON AUG 21 2017
Main concerns in the near term remain focused on heavy rain and
possible flash flooding as a very moist atmosphere remains in
place. Main focus for convection this afternoon looks to be a
remnant convergent line/outflow boundary now stretching from
central Missouri west into northeastern Kansas. Storms have
been developing along this feature this afternoon with primary
impacts felt across the northern Metro so far. Convection
allowing models indicate this activity will start sliding east in
a couple of hours with attention then shifting to our north where
a cold front is set to arrive later tonight. All available
guidance shows this boundary lighting up with convection later
this evening with activity slowly settling south during the
overnight and early morning hours. Overall concerns earlier today
for flash flooding seem a bit suppressed due to faster system
movement as seen on today's model runs, however convection
currently impacting the northern Metro and precip from earlier
today has undoubtedly further primed soils for possible flash
flooding later tonight. As a result, no planned changes to the
flash flood watch with this afternoon's fcst package. With PWAT
values anywhere between 2-3 standard deviations above normal,
along with a southwesterly directed low-level jet overnight and
decent upper divergence in the right entrance region of an upper
jetstreak to our north, the atmosphere appears more than set for
heavy rain production. The only caveat that remains to be seen is
whether the faster system movement leads to less residence time
over primed basins, and thus lower precip totals than previously
forecast. Lets hope this is the case but current radar trends and
recent reports across the north side of the Metro offer
decreasing hope to this scenario and as a result, it could very
well be a busy night across the area. If there's one bit of good
news is that ongoing precip and convective overturning from
earlier convection has helped to stabilize the environment to some
degree. While a few stray severe storms cannot be ruled out, the
overall threat this evening and overnight will be focused on hydro
concerns.
Precip to quickly come to an end late Tuesday morning and
afternoon from north to south. Cool high pressure will quickly
build into the region during the afternoon tomorrow with dry
conditions persisting right through mid/late week. Unseasonably
cool air will filter into our region with high temps from
Wednesday through Friday struggling to reach the 80 degree mark.
High pressure across the Great Lakes and a southwestward extending
surface ridge axis look to keep our region dry through late week
before rain chances reappear as we head into the weekend.
&&
.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1239 PM CDT MON AUG 21 2017
Challenging fcst in the near term as latest radar trends continue
to show light precipitation over the area. Most likely impacts in
the near term are expected at STJ and MCI where light shwr
activity will be possible through 21z. Otherwise, attention will
then shift towards the late evening when fcst models show the best
chance for organized shwr/storm activity as a cold front slides
south over the region. As this occurs, expect widespread
shwr/storm coverage with all sites having the opportunity to fall
below MVFR and IFR thresholds. Considering the uncertainty of
timing this afternoon, with allow later updates the opportunity to
address expected restrictions once trends become better
established.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for MOZ012>016-020>024-028>032-037>039-043>045-053-
054.
&&
Discussion...32
Aviation...32Hazardous weather outlook, Aug 21, 3:15 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 315 AM CDT Mon Aug 21 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 315 AM CDT Mon Aug 21 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms are possible this afternoon and this evening, some which could become strong to severe. Strong winds, hail and perhaps even an isolated tornado are possible with the afternoon round especially along and north of Highway 36, and strong winds are possible with the late evening-overnight round throughout the outlook area. In addition to the severe threat, flooding will be a concern this evening and tonight throughout the outlook area. Several inches of rain are possible, and may fall very rapidly in stronger storms. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 21, 3:34 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
334 PM CDT MON AUG 21 2017
MOZ029-037-212100-
Jackson MO-Clay MO-
334 PM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND NORTHWESTERN JACKSON
COUNTIES UNTIL 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Valley, or near Claycomo, moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kansas City, Liberty, Gladstone, Excelsior Springs, Kearney, North
Kansas City, Sugar Creek, Lawson, Claycomo, Pleasant Valley,
Glenaire, Avondale, Oakview, Missouri City, River Bend, Mosby,
Oakwood Park, Oakwood, Birmingham and Oaks.
This includes the following highways...
Interstate 35 in Missouri between mile markers 6 and 30.
Interstate 29 between mile markers 0 and 2.
Interstate 435 between mile markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3946 9427 3945 9422 3921 9421 3913 9458
3928 9461 3931 9460
TIME...MOT...LOC 2034Z 239DEG 27KT 3926 9450
CDBLocal storm report, Aug 21, 3:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN 2 NE LAKE WAUKOMIS 39.25N 94.62W
08/21/2017 E2.70 INCH PLATTE MO PUBLIC
TOTAL SO FAR TODAY.
&&
STGLocal storm report, Aug 21, 3:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY RAIN 4 N OAKVIEW 39.26N 94.58W
08/21/2017 E3.50 INCH CLAY MO PUBLIC
TOTAL SO FAR TODAY.
&&
STGLocal storm report, Aug 21, 3:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM TSTM WND DMG 1 SW LEE'S SUMMIT 38.90N 94.40W
08/21/2017 JACKSON MO NWS EMPLOYEE
A COUPLE OF BRANCHES FELL OVER CROSSING
DRIVE. THEY WERE ABOUT 6-8 INCHES IN
DIAMETER.
&&
STGLocal storm report, Aug 21, 3:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 NE LAKE WAUKOMIS 39.26N 94.60W
08/21/2017 CLAY MO PUBLIC
DOWNED TREE LIMBS LESS THAN 2 INCHES IN
DIAMETER.
&&
STGSpecial weather statement, Aug 21, 4:10 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 410 PM CDT MON AUG 21 2017 KSZ104-MOZ028-029-212145- Wyandotte KS-Platte MO-Clay MO- 410 PM CDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE... SOUTHWESTERN CLAY AND SOUTHEASTERN PLATTE COUNTIES UNTIL 445 PM CDT... At 410 PM CDT, Doppler radar was tracking a strong thunderstorm over Houston Lake, or over Riverside, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Liberty, Gladstone, Smithville, Parkville, North Kansas City, Riverside, Weatherby Lake, Claycomo, Kansas City, Pleasant Valley, Lake Waukomis, Glenaire, Avondale, Platte Woods, Oakview, Northmoor, Houston Lake, Oakwood Park, Oakwood and Oaks. This includes the following highways... Interstate 70 in Kansas near mile marker 419. Interstate 35 in Missouri between mile markers 7 and 18. Interstate 29 between mile markers 0 and 11. Interstate 635 between mile markers 5 and 12. Interstate 435 between mile markers 37 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3910 9467 3919 9477 3940 9457 3923 9437 TIME...MOT...LOC 2110Z 230DEG 24KT 3920 9463 CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:49 PM CDT | Areal Flood Advisory | EAX | Clay, Platte | 4 hr |
| Aug 21, 3:18 PM CDT | Areal Flood Advisory | EAX | Caldwell, Clay, Clinton, Ray | 3 hr |
| Aug 21, 3:34 PM CDT | Special Weather Statement | EAX | Clay | 26 min |
| Aug 21, 3:45 PM CDT | Flash Flood Warning | EAX | Caldwell, Clay, Clinton, Platte, Ray | 4 hr |
| Aug 21, 4:10 PM CDT | Special Weather Statement | EAX | Clay | 35 min |
| Aug 21, 4:43 PM CDT | Special Weather Statement | EAX | Chariton | 47 min |
| Aug 21, 4:48 PM CDT | River Flood Warning | EAX | Clay, Ray | 47 hr |
| Aug 21, 5:12 PM CDT | Special Weather Statement | EAX | Chariton, Randolph | 63 min |
| Aug 21, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Pettis, Saline | 44 min |
| Aug 21, 6:23 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.